European Journal of Anaesthesiology



Original Article
(RD) Surgery

The effects of midazolam or propofol followed by suxamethonium on the QT interval in humans


D. G. Michaloudis p1c1, F. S. Kanakoudis a1, A. M. Petrou a1, A. S. Konstantinidou a1 and B. J. Pollard a2
a1 Anaesthesiology Department, Anticancer Hospital ‘Theagenio’, 2 Alex. Symeonidis Str. 546 39, Thessaloniki
a2 Department of Anaesthesia, Manchester Royal Infirmary, Manchester M139WL, UK

Article author query
michaloudis dg   [PubMed][Google Scholar] 
kanakoudis fs   [PubMed][Google Scholar] 
petrou am   [PubMed][Google Scholar] 
konstantinidou as   [PubMed][Google Scholar] 
pollard bj   [PubMed][Google Scholar] 

Abstract

Prolongation of the QT interval may produce potentially hazardous arrhythmias. The effects of midazolam or propofol, followed by suxamethonium on the QT interval have been investigated. Thirty patients, ASA I or II, without cardiovascular disease, electrolyte abnormalities or receiving any medication were studied. All patients were premedicated with midazolam 0.08 mg kg−1 i.m., 30–60 min prior to surgery. Anaesthesia was induced with either midazolam 0.4 mg kg−1 i.v., (15 patients) or propofol 1 mg kg−1 i.v. bolus, followed by a continuous infusion (15 patients). ECG, heart rate and arterial pressure were measured before induction of anaesthesia and at 1 and 3 min after the bolus of midazolam or propofol. Further recordings were obtained at 1 and 3 min after a bolus of suxamethonium 1.5 mg kg−1 i.v. and also immediately after tracheal intubation and 1 min later. Neither midazolam nor propofol had any significant effect on QTc interval. Prolongation of QTc was observed in both groups after suxamethonium and this was further prolonged following intubation. Heart rate and arterial pressure were also increased significantly in both groups following intubation.

(Published Online August 4 2006)
(Accepted February 1996)


Key Words: QT interval; long QT syndrome; anaesthetic induction; midazolam; propofol; muscle relaxants; suxamethonium.

Correspondence:
c1 Correspondence: Dr D. Michaloudis, Pelegri 20, Agios loannis, Iraklion 71500, Greece.
p1 Present address: Department of Anaesthesiology, University Hospital, 71110-Iraklion, Crete, Greece